West Virginia, 2013

Flash Flood in West Virginia, July 17, 2013

July 17, 2013 · NWS RLX · 1 event in 1 county or zone

Instability, moisture, and afternoon heating helped develop showers and thunderstorms in West Virginia during the mid and late afternoon. Two separate clusters of storms consolidated over portions of Wyoming and McDowell Counties during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Instability, moisture, and afternoon heating helped develop showers and thunderstorms in West Virginia during the mid and late afternoon. Two separate clusters of storms consolidated over portions of Wyoming and McDowell Counties during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 17, 6:53 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 17, 6:53 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
753 PM EDT WED JUL 17 2013

.SYNOPSIS...
HIGH PRESSURE ALOFT SLOWLY BREAKS DOWN. A COLD FRONT SAGS SLOWLY
SOUTHWARD INTO THE AREA THIS WEEKEND...AND LIFTS BACK NORTH AS A
WARM FRONT EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATE...
CONVECTION STILL IN HIGH GEAR OVER THE SOUTHERN CWA WITH CURRENT
CELL MERGINGS OCCURRING IN THE LOGAN/MINGO/MCDOWELL AREAS.
DIFFERENT STORY FURTHER NORTH AS JUST SOME LEFTOVER STRATIFORM
RAIN OCCURRING IN NORTH CENTRAL WEST VIRGINIA ALONG THE RLX/PBZ
BOUNDARY. VALLEY FOG CHANCES TO INCREASE TONIGHT IN LOCATIONS THAT
RECEIVE RAIN.

PREVIOUS DISCUSSION...
ON A SYNOPTIC SCALE...500MB HIGH HAS REACHED ITS PEAK AND HEIGHTS
SHOULD BE SLOWLY DROPPING AS RIDGE BEGINS WEAKENING TONIGHT. WITH
PLENTY OF HEAT AND HUMIDITY...CONVECTION ONGOING ACROSS MUCH OF
THE REGION AIDED BY SUBTLE VORT MAXES DROPPING S/SW ON THE EASTERN
SIDE OF THE RIDGE. THUS SCATTERED SHOWERS AND STORMS EXPECTED
ANYWHERE IN THE FORECAST AREA INTO THIS EVENING. HEAT INDEX VALUES
REACHING CRITERIA IN THE ADVISORY AREA...SO WILL CONTINUE THAT AS
IS. GOOD POSSIBILITY FOR ANOTHER HEAT ADVISORY FOR TOMORROW...BUT
TO SAVE CONFUSION THINK LETTING THE CURRENT HEADLINE RUNS ITS
COURSE BEFORE ISSUING THE NEXT IS A GOOD IDEA...SO WILL LET NEXT
SHIFT EVALUATE AT THAT POINT. ANOTHER ROUND OF SCATTERED
CONVECTION EXPECTED TOMORROW.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
VERY LITTLE CHANGE TO FORECAST PATTERN THIS PERIOD. UPPER HIGH OVER
THE OHIO VALLEY IS WELL ADVERTISED BY THE MODELS TO SLOWLY BREAK
DOWN. FRONTAL SYSTEM WILL APPROACH JUST AFTER THIS PERIOD AS THE
NORTHERN STREAM FLOW SAGS SOUTHWARD. WITH LOTS OF MOISTURE TO
COMBINE WITH A GOOD DEAL OF SUNSHINE...WE LOOK FOR A CHANCE OF
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AS THE
ATMOSPHERE WILL BE CONDITIONALLY UNSTABLE. THUS...A CHANCE BY DAY AND
MOSTLY QUIET AT NIGHT CONVECTION WISE. AFTERNOON TEMPERATURES WILL STILL
CLIMB INTO THE 90S EACH DAY...AND WITH HIGH MOISTURE CONTENT...THE
THREAT OF AFTERNOON HEAT ADVISORIES WILL CONTINUE. NIGHTS WILL ALSO
CONTINUE MUGGY AND WARM.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
WEDNESDAY AFTERNOON UPDATE. MODELS HINTING AT THE FRONT SLOWING AS
IT MOVES SOUTH THRU THE AREA THIS WEEKEND...WHICH MAY DELAY ENDING
OF CONVECTION. WILL WAIT FOR MODEL RUN TO RUN CONSISTENCY BEFORE ANY
MAJOR CHANGES TO CURRENT FORECAST.

PREVIOUS DISCUSSION...
COLD FRONT DROPS SOUTHWARD ACROSS THE AREA THIS WEEKEND AS THE
NORTHERN STREAM AMPLIFIES...WITH LESS DIFFERENCES IN MODEL TIMING.
THE GFS HAS NOW SLOWED TO MUCH LIKE THE EURO MODEL TIMING...SO THE
FRONT ENTERS THE NORTHERN AREAS BY SATURDAY AFTERNOON AND CLEARS THE
SOUTH SUNDAY MORNING. THUS...WILL HAVE LIKELY POPS FOR STORMS
SATURDAY AS THE FRONT ARRIVES IN THE NORTH. HAVE TO WATCH FOR
POSSIBLE SEVERE IN THE NORTH SATURDAY AFTERNOON. WILL CONTINUE THE
FRONT AND LIKELY POPS SOUTHWARD INTO SATURDAY NIGHT AND SUNDAY
MORNING. ANY LINGERING CONVECTION BY SUNDAY NIGHT WILL BE CONFINED
TO SOUTHERN AREAS. BEHIND THE FRONT...A BIT DRIER AIR FILTERS IN
WITH MIN TEMPS COOLER SATURDAY NIGHT AND SUNDAY NIGHT...ESPECIALLY
NORTH. COOLER DAYTIME TEMPS ALSO...WITH HIGHS IN THE 80S.

THEREAFTER...MODELS DIVERGE ON ANOTHER FRONT APPROACHING ON MONDAY.
WILL AGAIN STICK WITH THE SLOWER MODELS AND BRING POPS IN FROM THE SOUTH
AND WEST ON MONDAY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
CONVECTION WANED ACROSS THE NORTH...WHILE A FEW CELLS HEAD FOR HTS
AND NEAR THE BKW AREA. EKN ALSO DEALING WITH A FEW CELLS IN THE
VICINITY...BUT MOVING GENERALLY AWAY FROM THE AREA. SOME BRIEF IFR
POSSIBLE IN THESE CELLS...BUT MAINLY MISTY CONDITIONS EXPECTED
INTO THE OVERNIGHT. USED A COMBINATION OF PERSISTENCE IN THE
OVERNIGHT FORECAST FOR THE VALLEY FOG...ALONG WITH UTILIZATION OF
RECENT RAINFALL TRENDS. INCREASED LIFR POSSIBILITIES IN AREAS
WHERE RAIN WAS RECEIVED.

MORE CONVECTION EXPECTED THURSDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TIMING AND DURATION OF IFR/LIFR FOG COULD
VARY. MAY NEED TO INCREASE OVERNIGHT FOG IN HTS WITH RECENT
CONVECTION TAKING PLACE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
DENSE FOG POSSIBLE THURSDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/MZ
NEAR TERM...MZ/26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, Jul 17, 2:43 AM EST, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
343 AM EDT WED JUL 17 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-180745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-
343 AM EDT WED JUL 17 2013

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...NORTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES IN THE LOWER 90S THURSDAY WILL COMBINE WITH HIGH
HUMIDITY...TO PRODUCE HEAT INDICES THAT MAY REQUIRE HEAT
ADVISORIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ008-013>020-024>026-029-180745-
JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-GILMER-
343 AM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES IN THE LOWER 90S THURSDAY WILL COMBINE WITH HIGH
HUMIDITY...TO PRODUCE HEAT INDICES THAT MAY REQUIRE HEAT
ADVISORIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ027-028-030>040-046-047-180745-
DICKENSON-BUCHANAN-CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
343 AM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 4:40 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT WED JUL 17 2013

WVZ015-026-172215-
BOONE WV-KANAWHA WV-
540 PM EDT WED JUL 17 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BOONE AND SOUTH
CENTRAL KANAWHA COUNTIES...

AT 535 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF CHARLESTON...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CHESAPEAKE AROUND 550 PM...SHARON AROUND 555
PM...DAWES AROUND 600 PM AND ESKDALE AROUND 610 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 67 AND 95.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3803 8170 3836 8154 3831 8132 3798 8137
      3797 8139

09
Special weather statement, Jul 17, 5:10 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
610 PM EDT WED JUL 17 2013

WVZ030>032-039-040-172300-
BARBOUR WV-HARRISON WV-LEWIS WV-TAYLOR WV-UPSHUR WV-
610 PM EDT WED JUL 17 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARRISON...NORTH CENTRAL
UPSHUR...NORTHEASTERN LEWIS...TAYLOR AND WEST CENTRAL BARBOUR
COUNTIES...

AT 605 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF FAIRMONT...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR MEADLAND AROUND 620 PM...BRIDGEPORT AROUND
630 PM...CLARKSBURG AROUND 635 PM...ANMOORE AROUND 640 PM...STONEWOOD
AROUND 645 PM AND WEST MILFORD AROUND 655 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
101 AND 129.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3940 8020 3941 8012 3941 8011 3901 8017
      3907 8051 3945 8034 3944 8028

09
Local storm report, Jul 17, 5:16 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
616 PM EDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     BRIDGEPORT              39.29N  80.26W
07/17/2013  E50 MPH          HARRISON           WV   BROADCAST MEDIA

&&

EVENT NUMBER RLX1300786

JM
Special weather statement, Jul 17, 5:38 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT WED JUL 17 2013

WVZ035-036-172330-
FAYETTE WV-RALEIGH WV-
638 PM EDT WED JUL 17 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAYETTE AND CENTRAL
RALEIGH COUNTIES...

AT 633 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF FAYETTEVILLE...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR GLEN JEAN AROUND 645 PM...SUMMIT BECHTEL
RESERVE AROUND 650 PM...MOUNT HOPE...AND PAX AROUND 655 PM...
BRADLEY...AND PINEY VIEW AROUND 705 PM...PROSPERITY AROUND 710 PM AND
STANAFORD AROUND 715 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 128...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 32 AND 60.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3770 8140 3774 8142 3807 8124 3804 8102
      3764 8108

09
Special weather statement, Jul 17, 6:25 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
725 PM EDT WED JUL 17 2013

WVZ024-025-034-180015-
LOGAN WV-MINGO WV-WYOMING WV-
725 PM EDT WED JUL 17 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYOMING...
SOUTHEASTERN LOGAN AND SOUTHEASTERN MINGO COUNTIES...

AT 717 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST
OF PINEVILLE...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR AMHERSTDALE AROUND 735 PM...MALLORY AROUND
745 PM...MAN AROUND 755 PM...BRUNO AROUND 805 PM AND GILBERT AROUND
815 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3762 8213 3793 8180 3790 8175 3787 8178
      3781 8172 3783 8166 3776 8156 3756 8175

09
Special weather statement, Jul 17, 6:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
751 PM EDT WED JUL 17 2013

VAZ003-004-WVZ024-025-033-034-180045-
BUCHANAN VA-DICKENSON VA-LOGAN WV-MCDOWELL WV-MINGO WV-WYOMING WV-
751 PM EDT WED JUL 17 2013

...STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...EASTERN DICKENSON...
NORTHWESTERN MCDOWELL...SOUTHERN LOGAN...SOUTHERN MINGO AND WEST
CENTRAL WYOMING COUNTIES...

AT 746 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 5
MILES SOUTH OF LOGAN TO 18 MILES NORTHWEST OF WELCH TO 8 MILES EAST
OF GRUNDY...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR HOLDEN...AND SARAH ANN AROUND 800 PM...
PIE...AND HINCH AROUND 810 PM...ROSEANN...AND HURLEY AROUND 815 PM...
MEADOR...VANSANT...AND GRUNDY AROUND 820 PM AND MYRTLE AROUND 830 PM.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3730 8232 3753 8199 3753 8205 3755 8208
      3755 8213 3759 8213 3762 8221 3765 8223
      3767 8230 3771 8231 3790 8191 3760 8170
      3726 8192 3703 8242

09

The radar

The Charleston,WV radar (KRLX), 96 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McDowell

When
July 17, 7:30 PM EST to 9:00 PM EST
Where
McDowell County, Iaeger to Bradshaw
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.450, -81.820

Rains of 1 to 2 inches in about 2 hours were common. Near Litwar, a 1.4 inch measurement was obtained. However, weather radar estimated 2.5 to 4 inches of rain over a substantial area around Garland and Beartown.

Minor flash flooding occurred along small streams such as Betsy Branch. Even the headwaters of the Clear Fork overflowed onto roads around Coalwood. The headwaters of the Dry Fork were out of its banks near Berwind. No damage to structures occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453659.